Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 183, NWS Dodge City, KS

June 29, 1997Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1997, 8:42 PM CDT for Meade County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1997, 8:42 PM CDT (01:42 UTC)
Expired
Jun 29, 1997, 9:15 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Meade County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:53 PM CDTHail 0.75Meade, KS
Jun 29, 9:18 PM CDTHail 1Meade, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2722 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS1 KDDC 300143 RRA
SVRDDC
KSC119-300215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 915 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN MEADE COUNTY COUNTY

* AT 840 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES SOUTHEAST OF PLAINS OR IN THE VICINITY OF
  MEADE STATE PARK MOVING EAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

SEARCY/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:00 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 29, 4:00 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SUN JUN 29 1997

BUSY DAY.

...SHORT TERM...
MAIN QSTN CHC FOR TSTMS AND SVR THIS EVE.  SOME CAA INDICATED ON
MRNG H5 ANAL WHILE H7 WAA ALSO CONTS.  CNVCTN FIRING IN SE COLO
WHERE INSTBLTY IS MAINLY ELEVATED AND THIS IS MOVG E INTO SWKS.  TO
GET SVR OTR THAN DWNDRAFT FROM HI BASED STORMS...WL HV TO HOOK UP
WITH LLJ GRADUALLY BEGINING TO REDEVELOP IN MY CNTRL AND ERN ZNS AS
GDA PRFLR NOT CONDUCIVE TO GOOD TURNING.  GD JET IN UPR LVLS THO SO
PLENTY OF EXHAUST ALOFT.  IN SPITE OF RATHER DEEP COOL AIR OVR SWKS
LEFT FM MRNG MCS OUTFLOW...SFC BASED LIS ALRDY AT ARND -10 AND WITH
ELEVATED CAPES AT ARND 2000 J/KG WL NEED MNTN OF SVR.  BRIEF COORD
W/ SPC AGREES WL HV TO WAIT IT OUT.  IN ANY CASE...FIRST STORM OR
TWO THRU CAP WL GOBBLE UP THE HI THETAE AIR SO LIKELY ISOLD
SUPERCELLS THUS WL KEEP POPS SML AND MAINLY IN THE EVE.  FWC TEMPS
LK ABOUT RIGHT AND WL GENERALLY USE.

...LONG TERM...
PBLM IN LTR PDS WL BE TEMPS.  GOING CNVCTN SHD BE LAST FOR A COUPLE
DAYS AS MONSTER CAP SETS IN.  ALL MDLS AGREE ON UPSTRM SYS DVLPG LOW
OVR NRN PLNS MON NGT INTO TUE SO DRY TROUGH IN WRN HI PLNS TO BECOME
DOMINATE FEATURE.  GIVEN THE MIX OF LEE TROF/DWNSLP AND EARLY JULY
WL STICK FAIRLY CLOSE TO FWC TEMPS IN LTR PDS THO HV TWEEKED THEM
DOWN JUST A MITE FOR AMNT OF MSTR THAT WL BE IN BNDRY LYR AT LEAST
FOR THE FIRST DAY ON MONDAY.  BLV ALL MDLS A LTL SLOW WITH POLAR FNT
DIVING ACRS RGN ON TUES AND WL BRING IT THRU A LTL FASTER.  AT ANY
RATE...TUES SHD BE WINDY AND HOT...THEN COOLING WHEN FNT PASSES.
WITH GENERALLY DRY FLOW ALONG AND WEST OF DRY TROUGH WL NOT GO FOR
ANY POPS IN LTR PDS.

DDC 068/095 067/099 062 300
GCK 065/097 064/099 060 300
EHA 064/098 062/100 061 300
LBL 066/098 065/100 062 300
HYS 068/097 071/096 061 300
P28 070/098 074/102 064 200

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:15 PM CDTSevere Thunderstorm WarningDDCMeade35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.